Utah, 2022

Strong Wind in Utah, August 11, 2022

August 11, 2022 · NWS SLC · 1 event in 1 county or zone

On the evening of August 11, a landspout tornado was observed southwest of St. George.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

On the evening of August 11, a landspout tornado was observed southwest of St. George.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 11, 8:31 PM UTC, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 11, 8:31 PM UTC, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
231 PM MDT Thu Aug 11 2022

.SYNOPSIS...Southerly flow will keep a steady stream of monsoonal
moisture across Utah and southwest Wyoming through early next
week. This will result in a daily threat of showers and
thunderstorms capable of producing heavy rain.

&&

.SHORT TERM (Through 12Z/06AM Saturday)...Low pressure is spinning
off the Pacific Northwest coast this afternoon as a ridge sits
over Colorado. Between these two features, Utah and southwest
Wyoming finds itself under a persistent southerly flow that is
allowing monsoonal moisture to flow in. As has been the case for
the past few days, showers and thunderstorms are developing over
the higher terrain and will continue to increase in coverage this
afternoon into early this evening. Greatest threat of heavy
rain/flash flooding is primarily over western Utah as that is the
location of the axis of greatest moisture. This is covered well by
the going Flood Watch. Given the areas of cloud cover, maxes
today are running just below seasonal normals.

For tomorrow, the low and the high are expected to shift just
slightly eastward, and so will the axis of deepest moisture over
Utah. Have thus shifted the area highlighted by the Flood Watch
for tomorrow a bit eastward and extended it a bit northward to
include some prone burn scars. With little change in the
temperature, will see maxes tomorrow fairly similar to today.

.LONG TERM (After 12Z/06AM Saturday)...An extended wet period is
forecast over the weekend and through much of next week. It will
actually begin to feel a bit like Deja Vu as each day essentially
has the same forecast of terrain-driven scattered showers and
thunderstorms in the afternoon and evening. The cloudy days every
day may prove to be begging for the sun again. That said, a daily
risk for heavy rain, lightning, hail and gusty winds will be a
threat for anyone planning any outdoor activities this weekend and
through at least the first half of the week. It's hard to pick out
if any day will be of any more impact over any other as this weather
pattern simply does not change. There is essentially no upper level
steering flow in this period either as Utah sits right in the heart
of a ridge of high pressure. It will make forecasting exactly where
the strongest storms meander rather difficult to impossible at this
time frame. By the middle to latter half of the week, we start to
see some signals of drying across northern Utah though moisture and
thus thunderstorm chances remain in southern Utah. This trend is
indicated in the latest deterministic forecast model runs but not
quite indicated in all of the ensemble forecasts quite yet. Similar
to precip trend, the temperature forecast is expected to be
relatively similar each day. Just about seasonal temperatures are
expected with highs in the upper 80s to low 90s across much of the
state.

&&

.AVIATION...KSLC...VFR conditions expected for KSLC. Scattered
showers and storms are possible between 00Z and 05Z. When under or
near these storms, gusty and erratic outflow winds are possible.
Northerly winds expected to switch to southerly between 03Z and 05Z
and then switch back to northerly around 18Z tomorrow. Precipitation
chances decrease after 05Z and then increase late tomorrow
afternoon.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions expected for
all terminals. Winds are expected to be diurnal for the period.
Scattered showers and thunderstorms will continue for most of the
CWA. Under these storms, conditions could go to MVFR and winds could
become gusty and erratic. Storms will subside by ~05Z. Scattered
showers and thunderstorms pick back up for most of the CWA tomorrow
early afternoon.

&&

.FIRE WEATHER...Utah remains sandwiched between a low off the
Pacific Northwest coast and a high centered over Colorado. Little
change in this pattern is expected over the next several days,
leaving Utah under a persistent southerly flow, allowing for a
steady stream of monsoonal moisture. Today, the focus of this
moisture will be primarily over western Utah before the area of
greatest moisture and instability shifts eastward into central
Utah for tomorrow. This means a daily threat of showers and
thunderstorms that will produce areas of heavy rain capable of
flash flooding over the next several days.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch from Friday afternoon through Friday evening for
     UTZ111-113-116>120-122>129.

     Flood Watch until midnight MDT tonight for UTZ102-115>119-
     122>127.

WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM...NDeSmet
AVIATION...Cecava

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Aug 11, 9:43 PM UTC, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
343 PM MDT Thu Aug 11 2022

UTZ102-106-115-112215-
Western Millard and Juab Counties UT-Utah Valley UT-
Tooele and Rush Valleys UT-
343 PM MDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of northeastern Juab...
west central Utah and southeastern Tooele Counties through 415 PM
MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Elberta, or 23 miles west of Payson, moving north at 5
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eureka.

This includes US Route 6 between mile markers 138 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3996 11206 3991 11223 4009 11232 4015 11222
      4015 11207
TIME...MOT...LOC 2142Z 162DEG 5KT 4000 11217

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 11, 9:59 PM UTC, 51 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
359 PM MDT Thu Aug 11 2022

UTZ115>117-125-112245-
Western Millard and Juab Counties UT-Southern Mountains UT-
Central Mountains UT-Eastern Juab/Millard Counties UT-
359 PM MDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of south central
Millard...southwestern Sevier and northeastern Beaver Counties
through 445 PM MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cove Fort, or 21 miles north of Beaver, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cove Fort.

This includes the following highways...
 Interstate 15 between mile markers 127 and 149.
 Interstate 70 between mile markers 0 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3881 11287 3886 11267 3889 11254 3853 11248
      3850 11258 3850 11275
TIME...MOT...LOC 2158Z 167DEG 9KT 3859 11261

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 11, 10:05 PM UTC, 45 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
405 PM MDT Thu Aug 11 2022

UTZ109-110-WYZ021-112245-
Bear Lake and Bear River Valley UT-Wasatch Mountains I-80 North UT-
Southwest Wyoming WY-
405 PM MDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of southeastern Rich
and northwestern Uinta Counties through 445 PM MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Evanston, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Rich
and northwestern Uinta Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4158 11086 4153 11082 4133 11091 4136 11113
      4158 11113
TIME...MOT...LOC 2204Z 196DEG 9KT 4140 11104

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 11, 10:16 PM UTC, 34 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
416 PM MDT Thu Aug 11 2022

UTZ102-106-115-112245-
Western Millard and Juab Counties UT-Utah Valley UT-
Tooele and Rush Valleys UT-
416 PM MDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of northeastern Juab...
southwestern Utah and southeastern Tooele Counties through 445 PM
MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Elberta, or 25 miles west of Payson. This storm was
nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eureka and Tintic Junction.

This includes US Route 6 between mile markers 137 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3993 11210 3990 11225 4003 11232 4008 11210
TIME...MOT...LOC 2216Z 167DEG 4KT 3997 11220

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW
Local storm report, Aug 11, 10:16 PM UTC, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
416 PM MDT THU AUG 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      6 ENE COALVILLE         40.95N 111.29W
08/11/2022                   SUMMIT             UT   COUNTY OFFICIAL

            A FOOT OF WATER AND SOME GRAVEL SPILLED OUT ONTO CHALK
            CREEK ROAD.

&&

LC
Special weather statement, Aug 11, 10:45 PM UTC, 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
445 PM MDT Thu Aug 11 2022

UTZ101-102-115-112330-
Western Millard and Juab Counties UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
445 PM MDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of northeastern Juab
and southeastern Tooele Counties through 530 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Vernon, or 26 miles southeast of Dugway English
Village, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Lofgreen and Faust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3992 11218 3992 11235 4016 11258 4022 11245
      4026 11222
TIME...MOT...LOC 2245Z 156DEG 9KT 4003 11234

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

STW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Lower Washington County

When
August 11, 3:50 PM PDT to 3:55 PM PDT
Where
Lower Washington County forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
Public
Coordinates
37.280, -113.505 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 37.070N, 113.630W. A video posted to social media showed a landspout tornado near Tonaquint Drive in St. George. No damage was reported. Time estimated from radar.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054006.